Wisconsin, 2011

Tornado and Hail in Wisconsin, July 1, 2011

July 1, 2011 · NWS DLH · 51 events in 6 counties and zones

A strong but nearly stationary cold front ran just inland from the Minnesota north shore of Lake Superior southwestward through the Sioux Falls SD area. Warm and unstable air with high surface dew points pooled along and east of the front, including over the Wisconsin blow down area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong but nearly stationary cold front ran just inland from the Minnesota north shore of Lake Superior southwestward through the Sioux Falls SD area. Warm and unstable air with high surface dew points pooled along and east of the front, including over the Wisconsin blow down area. A cluster of thunderstorms became severe just west of the upper St Croix river, in Pine County MN, and spread rapidly northeastward through northwest Wisconsin. Extensive straight-line wind damage occurred. In Burnett County 140,000 acres of trees were damaged or destroyed, which is estimated to be 1.5 million cords. Damage to public property, like roads and trails, was $1.8 million. Uninsured property damage was estimated at $350,000. The storm injured 39 people. Most injuries were minor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 1, 1:52 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 1, 1:52 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
252 PM CDT FRI JUL 1 2011

.DISCUSSION...LATEST REGIONAL SURFACE ANALYSIS SHOWS A COLD FRONT
ACROSS OUR FCST AREA...EXTENDING FROM NEAR CRANE LAKE SSWWD TO
AITKIN. AHEAD OF THE FRONT THE ATMOSPHERE HAS DESTABILIZED WITH
TEMPS IN THE 80S AND LOWER 90S AND DEW POINTS IN THE 70S. THIS HAS
RESULTED IN MLCAPE VALUES OF 3000 TO 6000 J/KG AND HEAT INDICIES
GENERALLY RANGING FROM 95 TO 105. EVEN WITH FAIRLY STRONG
CONVERGENCE ALONG THE FRONT...A CAPPING INVERSION HAS INHIBITED
CONVECTION FROM DEVELOPING SO FAR TODAY. WE DO EXPECT THE CAP TO
BREAK EVENTUALLY WHICH SHOULD RESULT IN RAPID THUNDERSTORM
DEVELOPMENT...SOME OF WHICH MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. FOR FURTHER DETAILS...PLEASE REFER TO SWODY1
ISSUED BY THE SPC. THE THUNDERSTORM COVERAGE SHOULD INCREASE EAST
OF THE COLD FRONT THROUGH THE EARLY EVENING HOURS. THEN THE AREA
OF STORMS SHOULD GRADUALLY PROPAGATE EWD WITH THE FRONT. THE
THUNDERSTORMS WILL EXIT EAST OF OUR CWA BY EARLY SATURDAY
MORNING. HIGH PRESSURE WITH COOLER AND LESS HUMID CONDITIONS
WILL BUILD OVER THE UPPER MIDWEST THROUGH EARLY NEXT WEEK.

.EXTENDED...MONDAY NIGHT THROUGH FRIDAY.
ALL THE MODELS SHOW A MOISTURE STARVED COLD FRONT CROSSING OUR AREA
MONDAY NIGHT...ANTICYCLONIC CURVATURE AND WARMTH ALOFT WILL MITIGATE
THE STRENGTH OF ANY THUNDERSTORMS AND FURTHER WEAKEN THE FRONT. RAIN
ASSOCIATED WITH WILL DEPART TUESDAY AFTERNOON OR EARLY EVENING.
HIGH PRESSURE FROM ALBERTA AND SASKATCHEWAN WILL BUILD EASTWARD
ABOVE THE MANITOBA LAKES AND ACROSS THE HUDSON BAY BASIN...RESULTING
IN AN INCREASINGLY CHILLY ONSHORE FLOW ACROSS OUR AREA.  MORE CHILLY
AIR FROM NORTHWEST CANADA WILL REINFORCE THE COOL AND DRY PATTERN AS
A COOL WEST TO EAST ZONAL FLOW...KEEPS MOISTURE TO OUR SOUTH.

&&

.AVIATION.../18Z TAF ISSUANCE/
AN ACTIVE COLD FRONT WILL RESULT IN IFR AND LIFR CONDITIONS IN
THUNDERSTORMS NEAR TO SEVERAL HOURS BEHIND THE FRONT. MOSTLY VFR
IN SCATTERED CLOUDS WILL DETERIORATE RAPIDLY FROM SOUTHWEST TO
NORTHEAST AROUND SUNSET. CONDITIONS WILL IMPROVE TO MVFR THEN VFR
IN BROKEN CLOUDS SATURDAY MORNING WITH SCATTERED CLOUDS SATURDAY
AFTERNOON.

&&

.POINT TEMPS/POPS...
DLH  58  79  52  78 /  60  10  10  10
INL  58  77  47  78 /  30  10  10  10
BRD  59  81  54  81 /  60  10  10  10
HYR  63  83  52  82 /  70  10  10  10
ASX  60  81  52  79 /  60  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ038.

WI...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ001>004-006>009.

LS...NONE.
&&

SHORT TERM...BERDES
EXTENDED....EOM
AVIATION...EOM
Hazardous weather outlook, Jul 1, 9:59 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1059 AM CDT FRI JUL 1 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1059 AM CDT FRI JUL 1 2011

...HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY...
...THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

VERY WARM AND HUMID CONDITIONS WILL CONTINUE TODAY ACROSS MOST
OF THE NORTHLAND. WIDESPREAD TEMPERATURES IN THE 80S AND LOWER
90S WILL BE LIKELY...WITH MID 90S EXPECTED ACROSS MUCH OF
NORTHWEST WISCONSIN. HEAT INDEX VALUES...FROM SOUTHERN DOUGLAS AND
PINE COUNTY EAST TO SOUTHERN IRON AND PRICE COUNTY...WILL TOP OUT
AROUND 95 TO 105 DEGREES. A HEAT ADVISORY HAS BEEN POSTED FOR THIS
AREA.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PARTS
OF THE NORTHLAND. A COLD FRONT WILL MOVE THROUGH AND PRODUCE
STORMS LATER TODAY. SOME OF THESE STORMS COULD BECOME SEVERE. THE
MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS...ISOLATED TORNADOES...LOCALLY HEAVY DOWNPOURS...AND
FREQUENT LIGHTNING. MONITOR THE WEATHER CONDITIONS LATER
TODAY...AND STAY AWARE OF ANY WATCHES AND WARNINGS THAT MAY BE
ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

LSZ121-140>148-021030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1059 AM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS COULD BECOME SEVERE. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY
DOWNPOURS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY
NIGHT.

BERDES

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 1, 3:21 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
421 PM CDT FRI JUL 1 2011

MNZ012-012135-
NORTHERN COOK/NORTHERN LAKE-
421 PM CDT FRI JUL 1 2011

...STRONG THUNDERSTORMS IN THE BOUNDARY WATERS...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY INTENSIFYING THUNDERSTORM 5 MILES SOUTH OF NORTH
LAKE...MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL QUICKLY BECOME CAPABLE OF PRODUCING SOME HAIL AND
GUSTY WINDS. THE ENVIRONMENT IS FAVORABLE FOR RAPID INTENSIFICATION
SO BE ALERT FOR ANY WARNINGS.

LOCATIONS IMPACTED INCLUDE...
  ROSIE LAKE...         CLEARWATER LAKE...

BOATERS AND CANOERS ON INLAND LAKES SHOULD MOVE TO SHORE IMMEDIATELY.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4813 9055 4811 9054 4810 9035 4812 9032
      4811 9025 4812 9017 4810 9006 4787 9069
      4800 9083 4811 9067 4811 9064 4814 9058

LAMERS
Special weather statement, Jul 1, 3:37 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
437 PM CDT FRI JUL 1 2011

MNZ012-012155-
NORTHERN COOK/NORTHERN LAKE-
437 PM CDT FRI JUL 1 2011

...STRONG THUNDERSTORMS CONTINUE TO AFFECT FAR NORTHERN COOK
COUNTY...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ROSIE LAKE...MOVING
NORTHEAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  CLEARWATER LAKE...    ROSIE LAKE...    DANIELS LAKE...

BOATERS AND CANOERS SHOULD MOVE TO SHORE IMMEDIATELY!

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4810 9020 4798 9051 4805 9063 4811 9057
      4811 9039 4810 9035 4812 9032 4811 9020

LAMERS
Special weather statement, Jul 1, 4:07 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
507 PM CDT FRI JUL 1 2011

MNZ038-WIZ001>004-006>009-012345-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...HINCKLEY...SUPERIOR...WASHBURN...
ASHLAND...HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS
507 PM CDT FRI JUL 1 2011

...BE ALERT FOR SEVERE THUNDERSTORMS THIS EVENING IN NORTHWEST
WISCONSIN...

AT 5 PM CDT...DOPPLER RADAR SHOWED RAPID AND INTENSE THUNDERSTORM
DEVELOPMENT ACROSS CENTRAL MINNESOTA. THESE STORMS WERE MOVING
NORTHEAST IN THE GENERAL DIRECTION OF NORTHWEST WISCONSIN AND PINE
COUNTY MINNESOTA.

A PARTICULARLY SEVERE CLUSTER OF STORMS WAS NEAR REDWOOD FALLS
MINNESOTA...AND WAS MOVING NORTHEAST AT NEARLY 60 MPH. THIS WOULD
BRING IT TO NORTHWEST WISCONSIN SHORTLY AFTER 7 PM. IF THE STORM
MAINTAINS ITS INTENSITY...IT COULD PRODUCE WIDESPREAD SEVERE WIND
GUSTS AND ASSOCIATED DAMAGE.

IF YOU ARE IN NORTHWEST WISCONSIN...YOU SHOULD BE ALERT FOR THE
INCREASING POTENTIAL FOR SEVERE STORMS THIS EVENING. CAMPERS...
BOATERS... AND OTHERS PLANNING OUTDOOR ACTIVITIES SHOULD BE
ESPECIALLY WARY OF RAPIDLY CHANGING WEATHER CONDITIONS.

YOU SHOULD HAVE A PLACE TO SEEK SHELTER...AND PLAN IN ADVANCE FOR
ANY ADVERSE WEATHER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.

LAMERS
Special weather statement, Jul 1, 4:51 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
551 PM CDT FRI JUL 1 2011

MNZ010-011-018-019-026-012330-
CENTRAL ST. LOUIS-KOOCHICHING-NORTH ITASCA-NORTH ST. LOUIS-SOUTH
ITASCA-
551 PM CDT FRI JUL 1 2011

...STRONG THUNDERSTORMS OVER ITASCA...WESTERN SAINT LOUIS AND
SOUTHEASTERN KOOCHICHING COUNTIES...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BIGFORK TO 6 MILES
NORTHWEST OF NASHWAUK...MOVING NORTHEAST AT 45 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS.

* THUNDERSTORMS WILL BE NEAR...
  EFFIE BY 555 PM...
  CRAIGVILLE BY 600 PM...
  STONY BROOK AND SIDE LAKE BY 610 PM...
  TOGO AND SNAKE TRAIL BY 615 PM...
  CELINA BY 620 PM...
  MEADOW BROOK BY 625 PM...
  GREANEY AND LINDEN GROVE BY 630 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4826 9311 4785 9247 4734 9323 4776 9387

BERDES
Special weather statement, Jul 1, 5:09 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
609 PM CDT FRI JUL 1 2011

MNZ037-WIZ001-020000-
CARLTON/SOUTH ST. LOUIS-DOUGLAS-
609 PM CDT FRI JUL 1 2011

...STRONG THUNDERSTORMS AFFECTING TWIN PORTS...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF OLIVER...MOVING NORTHEAST AT 25
MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.

* THE THUNDERSTORM WILL BE NEAR...
  NEW DULUTH AND SOUTH RANGE BY 615 PM...
  SUPERIOR AND WEST DULUTH BY 625 PM...
  HERMANTOWN BY 630 PM...
  DULUTH BY 635 PM...
  ARNOLD BY 650 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4655 9229 4691 9226 4687 9194 4686 9194
      4678 9207 4673 9204 4669 9196 4670 9186
      4648 9205

BERDES
Local storm report, Jul 1, 5:18 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
618 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             15 E HINCKLEY           46.01N 92.63W
07/01/2011  M3.00 INCH       PINE               MN   TRAINED SPOTTER

            LARGEST HAILSTONE SIZE 3.5 INCHES MEASURED.

&&

KK

The radar

The Duluth radar (KDLH), 19 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

40 thunderstorm wind, 9 hail, 1 lightning, 1 tornado. Local standard time, as filed.

Hail, Douglas

When
July 1, 5:34 PM CST
Where
Douglas County, 1.46 mi NNW of East End
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.700, -92.060

Hail was reported at 39th and US Highway 2.

Hail, Douglas

When
July 1, 5:45 PM CST
Where
Douglas County, 1.46 mi NNW of East End
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
46.700, -92.060

Hail, Douglas

When
July 1, 6:05 PM CST
Where
Douglas County, 0.48 mi E of Hawthorne
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
46.500, -91.860

Hail, Douglas

When
July 1, 6:08 PM CST
Where
Douglas County, 0.48 mi E of Hawthorne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.500, -91.860

Hail was reported at Route 53 and County Road B.

Thunderstorm Wind, Burnett

When
July 1, 6:14 PM CST
Where
Burnett County, Grantsburg
Measured
70 kt (81 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
45.780, -92.680

Numerous trees were blown down and power was knocked out.

Thunderstorm Wind, Burnett

When
July 1, 6:14 PM CST
Where
Burnett County, Grantsburg
Measured
80 kt (92 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.780, -92.680

Partial roof loss to two buildings was found, along with widespread tree damage and large trees uprooted. Highway 70 and many side roads were impassable, with no power. The Red Cross opened a shelter to distribute food and water. Estimated wind speed is derived from the NWS WFO Duluth Storm Survey.

Thunderstorm Wind, Burnett

When
July 1, 6:15 PM CST
Where
Burnett County, 2.04 mi WNW of Danbury
Measured
96 kt (110 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
46.010, -92.410

There was shingle damage to a roof on a two-story home along Highway 7. Numerous trees were blown down in the area.

Hail, Douglas

When
July 1, 6:16 PM CST
Where
Douglas County, 0.48 mi W of Brule
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.550, -91.580

Hail, Douglas

When
July 1, 6:16 PM CST
Where
Douglas County, 2.02 mi ENE of Poplar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.590, -91.760

Thunderstorm Wind, Burnett

When
July 1, 6:18 PM CST
Where
Burnett County, 0.84 mi NE of Trade Lake
Measured
70 kt (81 mph) estimated sustained
Reported by
Trained Spotter
Coordinates
45.690, -92.590

Significant wind damage occurred, with numerous trees blown down, boats flipped and blown on shore.

Thunderstorm Wind, Burnett

When
July 1, 6:18 PM CST
Where
Burnett County, 3.85 mi W of Siren Burnett Co Arp
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
45.830, -92.450

Only one wall was left intact on a camper-trailer. No one was inside at the time.

Thunderstorm Wind, Burnett

When
July 1, 6:19 PM CST
Where
Burnett County, 0.48 mi E of Webster
Measured
96 kt (110 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.880, -92.360

The storm caused widespread tree damage around Yellow Lake, with many trees uprooted.

Hail, Bayfield

When
July 1, 6:20 PM CST
Where
Bayfield County, 0.47 mi E of Herbster
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
46.830, -91.260

Thunderstorm Wind, Burnett

When
July 1, 6:20 PM CST
Where
Burnett County, Grantsburg
Measured
70 kt (81 mph) estimated sustained
Reported by
Trained Spotter
Coordinates
45.780, -92.680

A yard, 3.5 acres in area, lost nearly every tree, including large oaks over 50 years old. A fireworks tent was blown over.

Thunderstorm Wind, Burnett

When
July 1, 6:20 PM CST
Where
Burnett County, 0.48 mi E of Webster
Measured
96 kt (110 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.880, -92.360

There was widespread tree damage in Webster and the surrounding area. Many trees had fallen on buildings and campers, and power was out for days.

Thunderstorm Wind, Burnett

When
July 1, 6:21 PM CST
Where
Burnett County, 1.46 mi SSE of Perida
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.880, -92.470

Trees were down across County Roads F and FF. Siding was blown off a house and there was roof damage.

Thunderstorm Wind, Burnett

When
July 1, 6:22 PM CST
Where
Burnett County, 2.04 mi ENE of Yellow Lake
Measured
96 kt (110 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.940, -92.360

A swath of trees was snapped off along county Road U. Several trees fell on homes and blocked driveways.

Thunderstorm Wind, Burnett

When
July 1, 6:22 PM CST
Where
Burnett County, 4.08 mi ENE of Yellow Lake
Measured
100 kt (115 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.950, -92.320

Two homes on the east side of Johnson Lake had their entire roofs lifted off along with widespread tree damage and several large trees snapped off.

Thunderstorm Wind, Burnett

When
July 1, 6:23 PM CST
Where
Burnett County, 0.69 mi S of Webb Lake
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.010, -92.130

A stand of Norway pines, 18 inches in diameter, was blown down.

Thunderstorm Wind, Burnett

When
July 1, 6:25 PM CST
Where
Burnett County, 0.69 mi N of Danbury
Measured
96 kt (110 mph) estimated gust
Reported by
Public
Coordinates
46.010, -92.370

Most trees in the area were blown down; several fell on cars and structures. Mobile homes were damaged.

Thunderstorm Wind, Burnett

When
July 1, 6:25 PM CST
Where
Burnett County, 4.08 mi ENE of Yellow Lake
Measured
100 kt (115 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.950, -92.320

Widespread tree damage was noted with power lines down. Several large trees were uprooted and many trees were on buildings and blocking roads.

Thunderstorm Wind, Burnett

When
July 1, 6:25 PM CST
Where
Burnett County, 4.73 mi SW of Webb Lake
Measured
100 kt (115 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.980, -92.210

Numerous trees were blown down along County Road A from Bushy Road through Sand Lake and the Voyagers Village area. Numerous trees fell on homes and cabins and blocked driveways.

Thunderstorm Wind, Burnett

When
July 1, 6:25 PM CST
Where
Burnett County, 0.69 mi S of Webb Lake
Measured
104 kt (120 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.010, -92.130

There was widespread tree damage. All power lines along County Road H between Webb Lake and Fish Lake were blown down.

Thunderstorm Wind, Burnett

When
July 1, 6:28 PM CST
Where
Burnett County, 1.18 mi NW of Danbury
Measured
104 kt (120 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.010, -92.390

This was the corridor of an intense down-burst wind-damage found just west of Danbury. The corridor was 1/4 mile wide and 500 yards long, within which every single tree was snapped off or flattened.

Thunderstorm Wind, Burnett

When
July 1, 6:28 PM CST
Where
Burnett County, 1.18 mi NW of Danbury
Measured
104 kt (120 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.010, -92.390

This was a corridor of intense down-burst wind damage found just west of Danbury. Wind speeds were estimated well in excess of 100 mph.

Thunderstorm Wind, Burnett

When
July 1, 6:30 PM CST
Where
Burnett County, Grantsburg
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.780, -92.680

Numerous trees were blown down.

Thunderstorm Wind, Douglas

When
July 1, 6:35 PM CST
Where
Douglas County, 2.49 mi ENE of Cozy Corners
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.180, -92.180

Widespread wind damage to trees in the Dairyland area, with many homes impacted by falling trees. One tree fell through the roof of a house.

Thunderstorm Wind, Washburn

When
July 1, 6:45 PM CST
Where
Washburn County, Minong
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.100, -91.820

A roof was blown off a business along Route 53. Estimated wind speed is derived from the NWS WFO Duluth Storm Survey derived Wind Damage Swath Map of this episode.

Lightning, Burnett

When
July 1, 6:45 PM CST
Where
Burnett County, 5.09 mi E of Hertel
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
45.812, -92.075

An eleven year old girl was killed while trying to escape the approaching storm. Lightning struck a tree and the tree fell on the girl, killing her. The tree was so large that it took 20 men to remove it.

Thunderstorm Wind, Douglas

When
July 1, 6:50 PM CST
Where
Douglas County, Wascott
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
46.170, -91.800

Numerous trees and power lines were blown down.

Tornado, Douglas

When
July 1, 6:51 PM CST to 6:54 PM CST
Where
Douglas County, 3.53 mi SW of Solon Springs to 1.35 mi W of Solon Springs
Rating
EF2
Path length
2.93 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
46.315, -91.874

A house was destroyed and its outbuildings were destroyed. Several other outbuildings and houses were damaged. Many trees were snapped off or uprooted. Peak winds were estimated at 120 to 130 mph.

Thunderstorm Wind, Douglas

When
July 1, 6:51 PM CST
Where
Douglas County, 2.03 mi ENE of Wascott
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.180, -91.760

Many trees were blown down, smashing campers and cars at Red Lake Resort.

Hail, Douglas

When
July 1, 6:55 PM CST
Where
Douglas County, 0.69 mi N of Maple
Measured
1 in hail
Reported by
Public
Coordinates
46.590, -91.720

Thunderstorm Wind, Douglas

When
July 1, 6:55 PM CST
Where
Douglas County, Solon Springs
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.350, -91.820

Power was knocked out and numerous trees were blown down.

Thunderstorm Wind, Sawyer

When
July 1, 7:04 PM CST
Where
Sawyer County, 0.69 mi S of Hayward
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.010, -91.480

Many trees were blown down.

Thunderstorm Wind, Bayfield

When
July 1, 7:05 PM CST
Where
Bayfield County, 4.34 mi WSW of Sutherland
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.400, -91.260

Numerous trees were blown down around Barnes WI. Estimated wind speed is derived from the NWS WFO Duluth Storm Survey derived Wind Damage Swath Map of this episode.

Thunderstorm Wind, Sawyer

When
July 1, 7:05 PM CST
Where
Sawyer County, 0.69 mi S of Hayward
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.010, -91.480

Stop sign was snapped off on Main Street.

Thunderstorm Wind, Douglas

When
July 1, 7:05 PM CST
Where
Douglas County, 10.78 mi SSE of Lake Nebagamon Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
46.280, -91.550

Trees and power lines were blown down. Estimated wind speed is derived from the NWS WFO Duluth Storm Survey derived Wind Damage Swath Map of this episode.

Hail, Douglas

When
July 1, 7:09 PM CST
Where
Douglas County, 5.87 mi NW of Waino
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
46.680, -91.680

Thunderstorm Wind, Sawyer

When
July 1, 7:10 PM CST
Where
Sawyer County, 1.6 mi WSW of Round Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.010, -91.360

Power was knocked out and numerous large trees were blown down.

Thunderstorm Wind, Douglas

When
July 1, 7:10 PM CST
Where
Douglas County, Solon Springs
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.350, -91.820

Power was out and numerous trees were blown down.

Thunderstorm Wind, Washburn

When
July 1, 7:10 PM CST
Where
Washburn County, 2.81 mi N of Beaver Brook
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.810, -91.820

A large billboard sign was blown down.

Thunderstorm Wind, Sawyer

When
July 1, 7:15 PM CST
Where
Sawyer County, 0.69 mi S of Hayward
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.010, -91.480

A stop sign was snapped off on Main Street.

Thunderstorm Wind, Sawyer

When
July 1, 7:20 PM CST
Where
Sawyer County, 2.13 mi NNE of Grindstone Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.960, -91.410

Numerous trees were blown down and uprooted, with power lines down across much of western Sawyer County.

Thunderstorm Wind, Sawyer

When
July 1, 7:30 PM CST
Where
Sawyer County, 0.69 mi S of Hayward
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.010, -91.480

Numerous trees were blown down and uprooted, with power lines down across much of western Sawyer County.

Thunderstorm Wind, Ashland

When
July 1, 7:30 PM CST to 7:55 PM CST
Where
Ashland County, Marengo to 1.55 mi WSW of Marengo
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
46.420, -90.820

The winds blew down numerous trees. Several homes were damaged from falling trees. There was also some structural damage at the Ashland County fairgrounds.

Thunderstorm Wind, Ashland

When
July 1, 7:35 PM CST
Where
Ashland County, 0.48 mi E of Sandborn
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.430, -90.910

Blown down trees were blocking County Road B.

Thunderstorm Wind, Ashland

When
July 1, 7:50 PM CST
Where
Ashland County, 0.47 mi E of Ashland
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.580, -90.870

Numerous trees were blown down.

Thunderstorm Wind, Ashland

When
July 1, 8:00 PM CST
Where
Ashland County, 0.47 mi E of Ashland
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.580, -90.870

Numerous trees were blown down.

Thunderstorm Wind, Ashland

When
July 1, 8:07 PM CST
Where
Ashland County, 1.46 mi NNW of Butternut
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.040, -90.510

Trees and power lines were blown down along Highway 13 north of Butternut.

Thunderstorm Wind, Bayfield

When
July 1, 9:00 PM CST
Where
Bayfield County, 4.34 mi WSW of Sutherland
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.400, -91.260

Numerous trees were blown down around Barnes, WI.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Burnett2011-07-0111FemaleUnder TreeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyThe tornado archive for Wisconsin, 2011Warnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335666, 335669, 335670, 335671, 335682, 335747, 335694, 335674, 335675, 335685, 335695, 335698, 335677, 335687, 335700, 335703, 335738, 335739, 335708, 335728, 335741, 335742, 335744, 335732, 335737, 335704, 335733, 335712, 336379, 335727, 335692, 335736, 335678, 335719, 335705, 335721, 335722, 335729, 335679, 335706, and more.